Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2020, 2:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 2:30 PM MST (21:30 UTC)
- Expired
- Aug 23, 2020, 3:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WUUS55 KFGZ 232130
SVRFGZ
AZC025-232200-
/O.NEW.KFGZ.SV.W.0039.200823T2130Z-200823T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
230 PM MST Sun Aug 23 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 300 PM MST.
* At 227 PM MST, a severe thunderstorm was along I-40 near mile
marker 110 located 13 miles southeast of Diamond M Ranch, moving
northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cross Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3528 11333 3539 11324 3521 11303 3497 11318
3509 11333
TIME...MOT...LOC 2127Z 124DEG 8KT 3519 11317
HAIL...1.00IN
WIND...60MPH
$$
ET1 follow-up statement
025
WWUS55 KFGZ 232157
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
257 PM MST Sun Aug 23 2020
AZC025-232207-
/O.EXP.KFGZ.SV.W.0039.000000T0000Z-200823T2200Z/
Yavapai-
257 PM MST Sun Aug 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
300 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However half inch hail and heavy rain are
still possible with this thunderstorm.
LAT...LON 3528 11333 3539 11324 3521 11303 3497 11318
3509 11333
TIME...MOT...LOC 2157Z 124DEG 8KT 3522 11323
$$
TPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:07 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 9:07 AM MST, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 907 AM MST Sun Aug 23 2020 .SYNOPSIS...Isolated showers this morning will give way to scattered afternoon and evening thunderstorms later today. A more typical monsoon pattern remains on track to occur this week with daily thunderstorm chances. && .UPDATE...Slight adjustments were made to precipitation chances to this afternoon and evening to match hi-res trends this morning. Morning satellite shows continuing cloud cover over much of Coconino County. It is possible that for portions of northern Coconino County daytime heating may be limited from yesterday as morning shower activity continues along with less sun peaking through the low to mid level cloud deck. This could result in less instability from yesterday for thunderstorm development. Showers and thunderstorms are still expected with rich precipitable water values, however these may not be as strong as what we say yesterday. Further south, sunshine is out this morning across much of the southern and eastern portions of the area. These areas will have ample time to become unstable before thunderstorm development. Similar to yesterday, expect to see storms form along the high terrain first before slowly moving into the lower terrain areas by the late afternoon/evening. Hi-res models do indicate an early start to some scattered convection over the Bradshaws near Prescott. So, we could see an earlier start to thunderstorms in Yavapai County than the last few days. Threats remain largely the same today. Expect developing thunderstorms to have gusty winds, hail, frequent lightning, and heavy rainfall. && .PREV DISCUSSION /334 AM MST/...Showers and isolated thunderstorms have continued overnight and into the early morning hours today. Look for expanding coverage of thunderstorms early this afternoon and early evening. Continued monsoon activity will last through much of this week. This morning....GOES-17 infrared satellite imagery is highlighting some low and mid-level cloud cover across much of northern Arizona. Surface observations are show a few areas with cloud bases down to around 5,000 feet above ground level along the Mogollon Rim. Embedded within this sky cover are isolated showers and thunderstorms that have persisted through the overnight hours. Slight chances of precipitation for early this morning remain limited to mainly Coconino, Yavapai and northern Gila counties. Sky cover will slowly decrease through this morning. Today....Model forecast soundings show a similar setup today as we experienced on Saturday. Daytime heating will occur throughout the morning with maximum temperatures likely being observed shortly before afternoon cloud cover spreads across the region. Maximum temperatures are expected to be around five to ten degrees above normal today. Thunderstorms will begin to initiate around the noon hour today. These first thunderstorms will form over the higher terrain features of the Chuska Mountains, Black Mesa, Kaibab Plateau, along the Mogollon Rim and over the White Mountains. Weak steering flow today will produce very slow move to nearly- stationary thunderstorms which will drift in a general westerly to southwesterly direction by mid-afternoon. High resolution guidance then progs continued lower terrain thunderstorm activity through early this evening. The primary hazards today will be small hail, localized heavy rainfall, lightning and strong outflow winds. While many thunderstorms will remain below severe criteria, there is a chance again today for some severe thunderstorms with larger hail and very strong winds. Slightly higher precipitable water values today could also produce more localized heavy rainfall today compared to Saturday. Always be aware of the possibility for ponding on roadways and slick driving conditions during the monsoon season. Late This Evening....Thunderstorm coverage is expected to decrease tonight as cloud cover, remnant cold pools and decreased daytime heating sets up a more stable boundary layer. Slight chances for showers do persist though into early Monday morning. Rest of the Week....The Four Corners high pressure will remain in place through much of this week. The result will be a more typical monsoonal pattern than what much of northern Arizona has experienced this summer. Look for afternoon and early evening chances of thunderstorms, highest over the higher terrain, each day through the work week. Operational deterministic guidance does show a shift and degradation of the high pressure by later Friday. The result would be an affect on precipitation chances by next weekend. Stay tuned. && .AVIATION...For the 18Z package...VFR conditions and generally light wind expected outside of convective activity over the next 24 hours. Scattered showers and thunderstorms will develop again after 18Z Sunday over the high country, shifting toward the lower terrain to the southwest through the evening, with only isolated showers possible after 04Z. TAF discussion not updated for amendments. && .FIRE WEATHER...Look for scattered afternoon and evening thunderstorms through Monday, with the most widespread activity extending from the Coconino plateau along the Mogollon Rim to the White Mountains. High temperatures are will be 5-10 degrees above normal. Tuesday through Thursday...Daily chances for showers and thunderstorms will persist. Daytime temperatures will be slightly above normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET AVIATION...DL FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 22, 5:51 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 22, 5:55 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Aug 22, 6:13 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 47 min |
| Aug 22, 7:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Aug 22, 7:14 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 22, 8:08 PM MST | Special Weather Statement | FGZ | 22 min | |
| Aug 22, 10:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 23, 12:11 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 23, 12:31 AM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Aug 23, 12:26 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Aug 23, 12:35 PM MST | Areal Flood Advisory | FGZ | Yavapai | 20 min |
| Aug 23, 12:54 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| Aug 23, 1:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Aug 23, 2:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 23, 2:10 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 23, 2:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 23, 3:19 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Aug 23, 3:48 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.